Postoperative fevers are common in hospitalised patients and warrant workup beyond the early post-op period. A 50-year-old man was admitted after sustaining a tibial plateau fracture. Fevers began 3 days after external fixation and persisted through a second surgery despite initial negative workup. Careful review of medications revealed enoxaparin as the instigating agent of a febrile drug reaction, and the fevers resolved after discontinuing the drug. On further questioning, it was discovered the patient had an allergy to pork, from which the main components of enoxaparin are typically derived. To our knowledge, this is the first reported enoxaparin-induced fever in the setting of a pork allergy. Enoxaparin-induced fevers should be considered in patients with unexplained post-op fever. Our case demonstrates the importance of analysing newly administered medications. Simple detailed history may significantly reduce patient morbidity and help to broaden differentials during investigation.
- haematology (incl blood transfusion)
- general practice / family medicine
- infectious diseases
- medical education
Statistics from Altmetric.com
Contributors HG, AS and DEVA contributed to the design, analysis, literature review and to the writing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.